Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 120, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2016, 3:54 PM CDT for Calhoun County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 3:54 PM CDT (20:54 UTC)
- Expired
- Aug 10, 2016, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:56 PM CDT | TSTM WND DMG | Rockwell City, IA | SEVERAL 3-5 INCH DIAMETER TREE BRANCHES DOWN THROUGHOUT ROCKWELL CITY. DELAYED REPORT. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2010 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS53 KDMX 102054
SVRDMX
IAC025-102130-
/O.NEW.KDMX.SV.W.0120.160810T2054Z-160810T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
* UNTIL 430 PM CDT
* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL
CITY...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROCKWELL CITY...MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...
POMEROY...TWIN LAKES...KNIERIM...RINARD...JOLLEY...ROCKWELL CITY
MUNICIPAL AIRPORT AND TWIN LAKES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9475 4256 9444 4247 9444 4247 9443
4230 9450 4237 9476
TIME...MOT...LOC 2053Z 193DEG 25KT 4240 9464
HAIL...<.75IN
WIND...60MPH
$$
ZOGG2 follow-up statements
967 WWUS53 KDMX 102118 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CDT WED AUG 10 2016 IAC025-102130- /O.CON.KDMX.SV.W.0120.000000T0000Z-160810T2130Z/ CALHOUN IA- 418 PM CDT WED AUG 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN CALHOUN COUNTY... AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANSON...OR 9 MILES NORTH OF ROCKWELL CITY...MOVING NORTH AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...POMEROY...TWIN LAKES... KNIERIM...JOLLEY AND TWIN LAKES STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4256 9475 4256 9444 4243 9446 4246 9474 TIME...MOT...LOC 2118Z 193DEG 18KT 4254 9460 HAIL...<.75IN WIND...60MPH $$ ZOGG
117
WWUS53 KDMX 102125
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED AUG 10 2016
IAC025-102135-
/O.EXP.KDMX.SV.W.0120.000000T0000Z-160810T2130Z/
CALHOUN IA-
425 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY
WILL EXPIRE AT 430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4256 9475 4256 9444 4243 9446 4246 9474
TIME...MOT...LOC 2125Z 188DEG 22KT 4256 9460
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:48 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 10, 3:48 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 348 PM CDT Wed Aug 10 2016 .SHORT TERM.../Tonight/ Issued at 347 PM CDT Wed Aug 10 2016 Warm front has been lifting very slowly north across central Iowa today. Moisture pooling along the boundary has helped push dew points into the mid to upper 70s resulting in MLCAPES around 4000 J/KG. Low convective inhibition and weak forcing with sfc and upper level convergence has led to scattered thunderstorms in the vicinity of the surface boundary. The 0-3 km theta-e differences in excess of 40 and the microburst parameter near 10 suggest these storms will carry a microburst threat. In addition...brief torrential rainfall is possible. These storms should wane this evening with the lose of diurnal instability. Additional storms are possible later tonight as storms develop to the west and move into the state late. These storms may linger into Friday morning. .LONG TERM.../Thursday through Wednesday/ Issued at 347 PM CDT Wed Aug 10 2016 Forecast focus will be on heavy rain potential Thursday afternoon and night. Good moisture low and mid level moisture transport will yield PWAT values at 2.25 inches or higher which are extreme. The surface cold front will enter northern Iowa by Thursday afternoon the stall a bit as it nears central Iowa. Storm motions will be slow and there will be the potential for numerous storms over similar areas. Rainfall efficiency will be high given the PWATs and deep warm cloud layer. Rainfall amounts may exceed 5 inches locally. Will see how storms tonight/early Thursday impact conditions Thursday afternoon and night but expect that Flash Flood headlines may be required for this time period. The severe weather threat will be primarily damaging wind threat with deep moisture and heat limiting the hail threat except with the most mature storms and the lack of low level shear limiting the tornado threat. Heat and humidity will be in place again on Thursday especially over central and southern Iowa. Heat index values likely to be near 105 or higher at times. Similar to today, developing storms and clouds may lessen impacts and again will proceed with no heat headlines. Instability will linger north of the sfc cold front on Friday until a stronger push of cold advection arrives later in the day. This will keep thunderstorm chances going during the day. A very pleasant weekend on tap with highs in the upper 70s to lower 80s with dry conditions. Isolated thunderstorms are possible Monday night into Tuesday when the next wave of warm advection lifts north through the state. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1232 PM CDT Wed Aug 10 2016 Local areas of MVFR over the east this afternoon. Some potential for scattered thunderstorms this afternoon then again late tonight into Thursday morning. Have not included in the forecast yet but may need to include if confidence increases. Some fog potential over northeast Iowa however coverage will be less than this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 10, 3:43 AM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 343 AM CDT WED AUG 10 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-110845- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 343 AM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LOW END CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON...WITH BETTER CHANCES THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE THURSDAY AHEAD OF IMPENDING COLD FRONT. WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE THURSDAY EVENING AND INTO FRIDAY AS A COLD FRONT PROGRESSES THROUGH. WHILE HEAVY RAINFALL IS THE PRIMARY CONCERN...AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CURTIS
In the hours before
Local storm report, Aug 10, 3:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST DES MOINES INT AIRPORT 41.54N 93.66W
08/10/2016 M61 MPH POLK IA ASOS
.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Aug 10, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 35 min |
| Aug 10, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 28 min |
| Aug 10, 5:25 PM CDT | Flash Flood Warning | DMX | Dallas | 6 hr |
| Aug 10, 5:47 PM CDT | Special Weather Statement | DMX | Wright | 43 min |
| Aug 10, 6:09 PM CDT | Special Weather Statement | DMX | Polk | 51 min |
| Aug 10, 6:12 PM CDT | Special Weather Statement | DMX | Kossuth | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.